California, 2010

Winter Storm in California, April 4 to 5, 2010

April 4 to 5, 2010 · NWS STO · 2 events in 2 counties and zones

A winter storm brought nearly a foot of snow to the highest elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought nearly a foot of snow to the highest elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 4, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT SUN APR 4 2010

.DISCUSSION...
WET...WINDY...COOL AND CLOUDY EASTER IN INTERIOR NORTHERN CALIFORNIA
TODAY INTO TONIGHT AS A COLD FRONT ASSOCIATED WITH AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES THROUGH THE AREA. PRECIPITATION HAS SPREAD
ACROSS INTERIOR CALIFORNIA TODAY EXCEPT FOR THE BURNEY AREA WHICH
HAS BEEN SHADOWED AND ONLY SEEN A FEW FLURRIES SO FAR TODAY BUT THEY
SHOULD SEE SOME TONIGHT AS THE FRONT GETS CLOSER.  PERIODS OF
MODERATE TO HEAVY PRECIPITATION...ESPECIALLY IN THE MOUNTAINS IS
EXPECTED LATE THIS AFTERNOON INTO THIS EVENING AS THE COLD FRONT
MOVES THROUGH THE AREA.  SNOW LEVELS AROUND 2500 FEET IN THE NORTH
AND AROUND 3500 FEET ALONG THE SIERRA RIGHT NOW BUT WILL DROP TO
AROUND 1500 TO 2500 FEET BY MIDNIGHT.  MOVED UP THE TIMING OF THE
WSW FOR THE EASTERN MOUNTAINS TO 4 PM WITH MODERATE TO HEAVY SNOW
ALREADY STARTING (BLU REPORTING HEAVY SNOW AT 4 PM).  PRECIPITATION
WILL BECOME MORE SHOWERY MONDAY MORNING BUT SCATTERED TO NUMEROUS
SHOWERS WILL LINGER DURING THE DAY MONDAY AND POSSIBLY INTO MONDAY
NIGHT FOR THE SIERRA-CASCADE RANGE WITH COLD UNSTABLE AIR BEHIND THE
FRONT AND THE TROUGH MOVING THROUGH THE AREA. 500 MB TEMPERATURES
AROUND -32 DEG C ON MONDAY AND LOCAL WRF SHOWS CAPES AROUND 400 J/KG
IN THE VALLEY SO WILL NEED TO WATCH FOR THE POSSIBILITY OF ISOLATED
THUNDERSTORMS IN THE VALLEY FOR MONDAY AFTERNOON BUT HAVE LEFT THEM
OUT OF THE FORECAST FOR NOW.

SOUTHERLY WINDS PICKED UP AROUND NOON AS THE MFR-SAC GRADIENT PEAKED
AROUND 13 MB. THE PEAK WIND GUSTS AT REDDING WERE 45 MPH AND 47 MPH
AT RED BLUFF AND SUSTAINED WINDS AROUND 30 MPH. THE MFR-RDD GRADIENT
HAS NOW DECREASED TO LESS THAN 4 MB BUT THE RDD-SAC GRADIENT HAS
INCREASED TO AROUND 5 MB INDICATING THAT THE STRONGER WINDS ARE
SHIFTING SOUTH. THE WINDS FOR THE NORTHERN AND CENTRAL SACRAMENTO
VALLEY SHOULD BE DECREASING IN THE NEXT COUPLE HOURS SO WINDS
ADVISORY MAY BE GOING FOR A LITTLE TOO LONG.  WINDS SHOULD PICK UP
TO BORDERLINE ADVISORY CRITERIA IN SOUTHERN SACRAMENTO VALLEY AND
SOUTH ESPECIALLY WITH THE FRONT. GUSTY WINDS UP TO 60 MPH ARE
POSSIBLE OVER THE RIDGES TONIGHT.

COOL CLOUDY EASTER DAY WITH TEMPERATURES 10 TO 20 DEGREES BELOW
NORMAL WITH HIGHS IN THE 50S IN THE VALLEYS AND 30S IN THE
MOUNTAINS. TEMPERATURES WILL REMAIN BELOW NORMAL ON MONDAY AND BEGIN
TO WARM UP ON TUESDAY INTO THE 60S IN THE VALLEY AND 40S IN THE
MOUNTAINS AS HIGH PRESSURE BEGINS TO BUILD OVER THE REGION.
WEDNESDAY SHOULD BE A NEAR NORMAL SPRING DAY WITH TEMPERATURES UP
INTO THE LOWER 70S IN THE VALLEY AND 50S IN THE MOUNTAINS AS THE
RIDGE AXIS OF HIGH PRESSURE IS OVER THE AREA. WEDNESDAY LOOKS LIKE
IT WILL BE THE WARMEST DAY OF THE WEEK IN MOST LOCATIONS.  HSO

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...
UPPER LEVEL RIDGE FLATTENS ON THURSDAY AS A SHORTWAVE TROUGH MOVES
THROUGH THE PACIFIC NORTHWEST. EXPECT PRECIPITATION TO REMAIN
OUTSIDE OF THE AREA TO THE NORTH...WITH JUST AN INCREASE IN CLOUDS
OVER THE NORTHERN MOUNTAINS AND NORTHERN SACRAMENTO VALLEY. HIGH
TEMPERATURES SHOULD BE AT SEASONABLE LEVELS. THE EXTENDED MODELS
HAVE BEEN ERRATIC LATELY BUT ARE BEGINNING TO CONVERGE ON A COOLING
TREND FOR FRIDAY INTO THE WEEKEND AS A TROUGH DROPS DOWN FROM THE
GULF OF ALASKA. THIS SYSTEM DOES NOT LOOK AS COLD AS THE CURRENT
SYSTEM OR AS PREVIOUS MODEL RUNS WERE SUGGESTING. PRECIPITATION
TIMING IS UNCERTAIN AS THIS POINT LOOKS LIKE IT WOULD BE MAINLY LATE
SATURDAY MORNING INTO MID DAY SUNDAY. MODELS HINT AT THE
COOL...UNSETTLED PATTERN CONTINUING INTO THE FOLLOWING WEEK.

&&

.AVIATION...
VFR TO MVFR CONDITIONS ACROSS THE VALLEY WILL CONTINUE INTO
TONIGHT...WITH LOCAL IFR VSBYS POSSIBLE THIS EVENING IN
INCREASINGLY HEAVY PRECIPITATION. SOUTHERLY WINDS GUSTING TO 30 TO
40 KTS POSSIBLE THROUGH AROUND 03Z...THEN DECREASING IN INTENSITY
OVERNIGHT. A LOCAL AIRPORT ADVISORY HAS BEEN ISSUED THROUGH 01 FOR
REDDING MUNICIPAL AIRPORT FOR WINDS GUSTING UP TO 39KTS THROUGH 01Z.

HEAVY SNOW OVER THE MOUNTAINS WILL BRING IFR TO VLIFR CONDITIONS
TONIGHT. SNOW LEVELS AROUND 2500 FEET THIS EVENING WILL DROP TO
AROUND 1500 TO 2000 FEET BY MONDAY MORNING.

PRECIPITATION WILL CONTINUE ACROSS THE AREA INTO MONDAY THEN
GRADUALLY DECREASE IN INTENSITY.

&&

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING UNTIL 5 PM PDT MONDAY ABOVE 2000 FEET FOR
   THE MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...WEST
   SLOPE NORTHERN SIERRA  NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.
...WINTER STORM WARNING UNTIL 11 AM PDT MONDAY   ABOVE 2000 FEET FOR
   THE BURNEY BASIN / EASTERN SHASTA COUNTY...CLEAR LAKE/SOUTHERN
   LAKE COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN
   LAKE COUNTY...SHASTA LAKE AREA /NORTHERN SHASTA COUNTY. ...WIND
ADVISORY UNTIL 11 PM PDT THIS EVENING    CARQUINEZ STRAIT AND
DELTA...NORTHERN SAN JOAQUIN    VALLEY...SOUTHERN SACRAMENTO VALLEY.
...WIND ADVISORY FROM NOON TODAY TO 9 PM PDT THIS EVENING CENTRAL
AND NORTHERN SACRAMENTO VALLEYS.

&&
Hazardous weather outlook, Apr 4, 4:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PDT SUN APR 4 2010

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
500 AM PDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

COLD FRONT WILL MOVE ACROSS NORTHERN CALIFORNIA TODAY AND
TONIGHT...BRINGING MODERATE TO HEAVY PRECIPITATION AT TIMES AS WELL
AS GUSTY WINDS AND LOWER ELEVATION SNOW TO THE REGION.
THEREFORE...WINTER WEATHER PRODUCTS AND WIND ADVISORIES ARE IN PLACE.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COLD TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION ON
MONDAY...WITH THE THREAT OF SHOWERS AND LOW ELEVATIONS SNOW
CONTINUING.  AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS WELL.
THE TROUGH WILL THEN SLOWLY EXIT THE REGION MONDAY NIGHT...AS HIGH
PRESSURE BUILDS BACK FOR THE REGION FOR THE MIDDLE PART OF THE WORK
WEEK.  EXPECT DRY AND WARMER CONDITIONS TO PREVAIL THROUGH AT LEAST
THURSDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
April 4, 4:00 PM PST to April 5, 2:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Official NWS Observations

A winter storm brought six to ten inches of snow to the area.

Winter Storm, West Slope Northern Sierra Nevada

When
April 4, 4:00 PM PST to April 5, 6:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Official NWS Observations

A winter storm brought six to ten inches of snow to the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228068, 228073.